Alert archive / Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 36, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 9, 2020, 2:11 AM EDT for 5 counties in Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 2020, 2:11 AM EDT (06:11 UTC)
- Expired
- Apr 9, 2020, 3:00 AM EDT
- In force
- 49 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 103 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 11:16 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.2 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2020 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -144 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 1:37 AM EDT, 34 minutes earlier.
Area forecast discussion, Apr 9, 1:37 AM EDT, 34 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 137 AM EDT Thu Apr 9 2020 .UPDATE... FOR 06Z AVIATION. && .DISCUSSION... Previous forecast still looks to be on track for the most part. Showers and thunderstorms lingering a bit longer in the northeast in the vicinity of the outflow boundary there, so will tweak the forecast to account for that. Otherwise, previous timing and reasoning for the main convection later tonight still looks decent based on latest data for the most part, but the main storms and severe threat may arrive slightly ahead of the current forecast so will tweak timing there as well. && .AVIATION... 06Z TAF DISCUSSION. A fairly active start of the TAF cycle as frontal convection moves through favoring TSRA with gusty winds at all sites and MVFR cigs. Beyond that, flow will veer nwly with low/mod gusting behind the front during the afternoon hours on Thursday amidst mid/high VFR conditions. CDG && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 69 42 60 38 67 / 0 0 0 10 10 Knoxville McGhee Tyson Airport, TN 65 40 57 36 65 / 0 10 0 0 10 Oak Ridge, TN 65 38 57 36 65 / 0 10 0 0 10 Tri Cities Airport, TN 62 35 53 32 62 / 10 10 10 0 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Apr 8, 3:39 PM EDT, 10 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 339 PM EDT Wed Apr 8 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-091945- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 339 PM EDT Wed Apr 8 2020 /239 PM CDT Wed Apr 8 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight A few strong-to-severe storms are possible this afternoon up across southwest VA and possibly across extreme northeast TN. Damaging winds and large hail are the main threats but an isolated tornado can't be ruled out. Later tonight, a cold front will race across the region promoting a line of strong-to-severe thunderstorms. The primary threats with any severe thunderstorms will be damaging winds and large hail, although an isolated tornado is also possible. Scattered-to- widespread pockets of damaging winds are possible across the entire forecast area. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Cold temperatures Friday night and early Saturday morning will bring temperatures down to near or below freezing across much of east Tennessee...southwest Virginia and southwest North Carolina. Patchy to Widespread frost will be possible across most of the region Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed tonight. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines. SR/TD
In the hours before
Special weather statement, Apr 9, 12:59 AM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
1259 AM EDT Thu Apr 9 2020
TNZ067-068-071-081>086-099-100-090545-
Sequatchie TN-Rhea TN-Bledsoe TN-Northwest Monroe TN-Roane TN-
Loudon TN-NW Blount TN-Bradley TN-Hamilton TN-Meigs TN-McMinn TN-
1259 AM EDT Thu Apr 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR RHEA...LOUDON...NORTHEASTERN
BRADLEY...NORTH CENTRAL SEQUATCHIE...BLEDSOE...MEIGS...MCMINN...
NORTHWESTERN MONROE...NORTHEASTERN HAMILTON AND ROANE COUNTIES UNTIL
145 AM EDT/1245 AM CDT/...
At 1258 AM EDT/1158 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles southeast of
Fairfield Glade to 11 miles north of Dunlap. Movement was southeast
at 50 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Athens, Lenoir City, Dayton, Kingston, Sweetwater, Rockwood, Loudon,
Pikeville, Decatur and Fairview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 600 AM EDT/500 AM
CDT/ for east Tennessee.
LAT...LON 3551 8554 3557 8542 3577 8515 3577 8504
3575 8503 3576 8492 3583 8477 3590 8471
3595 8460 3584 8420 3579 8416 3582 8414
3580 8405 3525 8479
TIME...MOT...LOC 0458Z 292DEG 44KT 3594 8481 3553 8541
DieganSpecial weather statement, Apr 9, 1:13 AM EDT, 58 minutes before
Special Weather Statement
National Weather Service Morristown TN
113 AM EDT Thu Apr 9 2020
TNZ081-082-084-098>100-090600-
Sequatchie TN-Bledsoe TN-Marion TN-Bradley TN-Hamilton TN-Meigs TN-
113 AM EDT Thu Apr 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BRADLEY...SEQUATCHIE...
SOUTHWESTERN BLEDSOE...SOUTHWESTERN MEIGS...MARION AND HAMILTON
COUNTIES UNTIL 200 AM EDT/100 AM CDT/...
At 113 AM EDT/1213 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles west of Pikeville
to near Gruetli-Laager to near Estill Springs. Movement was southeast
at 60 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Chattanooga, Cleveland, Dunlap, Jasper, Soddy-Daisy, Signal Mountain,
South Pittsburg, Walden, Lakesite and Whitwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 600 AM EDT/500 AM
CDT/ for east Tennessee.
LAT...LON 3522 8586 3524 8582 3522 8574 3524 8569
3529 8571 3532 8557 3535 8551 3541 8549
3541 8550 3549 8554 3553 8560 3555 8546
3559 8540 3548 8522 3543 8510 3536 8486
3533 8482 3529 8472 3499 8510 3499 8586
TIME...MOT...LOC 0513Z 301DEG 50KT 3556 8537 3535 8572 3534 8614
DieganSpecial weather statement, Apr 9, 1:40 AM EDT, 31 minutes before
Special Weather Statement
National Weather Service Morristown TN
140 AM EDT Thu Apr 9 2020
TNZ067>069-071-072-084>086-090630-
Blount Smoky Mountains TN-Northwest Monroe TN-Roane TN-Loudon TN-
Knox TN-NW Blount TN-Meigs TN-McMinn TN-
140 AM EDT Thu Apr 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR LOUDON...SOUTH CENTRAL MEIGS...
SOUTHWESTERN KNOX...MCMINN...BLOUNT...MONROE AND EAST CENTRAL ROANE
COUNTIES UNTIL 230 AM EDT...
At 139 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lenoir City to Sweetwater to near Decatur.
Movement was east at 40 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Knoxville, Oak Ridge, Maryville, Athens, Lenoir City, Alcoa,
Sweetwater, Loudon, Madisonville and Farragut.
A Severe Thunderstorm Watch remains in effect until 600 AM EDT for
east Tennessee.
LAT...LON 3541 8491 3562 8454 3592 8432 3585 8377
3583 8377 3552 8399 3551 8401 3555 8400
3543 8415 3530 8437
TIME...MOT...LOC 0539Z 282DEG 36KT 3582 8432 3561 8448 3545 8479
DieganSpecial weather statement, Apr 9, 1:55 AM EDT, 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
155 AM EDT Thu Apr 9 2020
TNZ037>039-070-090645-
Jefferson TN-Hamblen TN-Union TN-Grainger TN-
155 AM EDT Thu Apr 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON...
GRAINGER...SOUTHEASTERN UNION AND WESTERN HAMBLEN COUNTIES UNTIL 245
AM EDT...
At 155 AM EDT, Doppler radar was tracking a strong thunderstorm over
Maynardville, moving east at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Morristown, Jefferson City, Maynardville, Rutledge, Bean Station,
White Pine, Plainview, New Market, Blaine and Luttrell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 600 AM EDT for
east Tennessee.
LAT...LON 3635 8373 3634 8373 3635 8367 3633 8366
3635 8361 3634 8327 3609 8333 3620 8388
3635 8383
TIME...MOT...LOC 0555Z 277DEG 29KT 3627 8377
DieganSpecial weather statement, Apr 9, 2:00 AM EDT, 11 minutes before
Special Weather Statement National Weather Service Morristown TN 200 AM EDT Thu Apr 9 2020 NCZ060-TNZ085>087-099>102-090630- Cherokee NC-West Polk TN-Northwest Monroe TN-East Polk TN- Southeast Monroe TN-Bradley TN-Hamilton TN-McMinn TN- 200 AM EDT Thu Apr 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEROKEE... BRADLEY...POLK...SOUTHEASTERN MCMINN...SOUTHWESTERN MONROE AND SOUTHEASTERN HAMILTON COUNTIES UNTIL 230 AM EDT... At 200 AM EDT, Doppler radar was tracking strong thunderstorms along a line extending from Etowah to near Charleston to near South Cleveland. Movement was southeast at 60 mph. Pea size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Chattanooga, Cleveland, Benton, Ducktown, Etowah, South Cleveland, East Cleveland, Wildwood Lake, Collegedale and William L. Davenport Refuge. A Severe Thunderstorm Watch remains in effect until 600 AM EDT for southwestern North Carolina...and east Tennessee. LAT...LON 3499 8523 3538 8458 3524 8406 3499 8436 TIME...MOT...LOC 0600Z 295DEG 52KT 3535 8454 3522 8475 3513 8500 Diegan
Special weather statement, Apr 9, 2:09 AM EDT, 2 minutes before
Special Weather Statement
National Weather Service Morristown TN
209 AM EDT Thu Apr 9 2020
NCZ060-061-TNZ071>074-086-087-101-102-090700-
Clay NC-Cherokee NC-Blount Smoky Mountains TN-West Polk TN-
Northwest Monroe TN-East Polk TN-Sevier Smoky Mountains TN-
NW Blount TN-Southeast Monroe TN-North Sevier TN-
209 AM EDT Thu Apr 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE...WESTERN CLAY...
NORTHEASTERN POLK...BLOUNT...SOUTHEASTERN MONROE AND SOUTHERN SEVIER
COUNTIES UNTIL 300 AM EDT...
At 208 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Maryville to 10 miles
southeast of Madisonville to near Etowah. Movement was southeast at
45 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Maryville, Alcoa, Gatlinburg, Andrews, Murphy, Pigeon Forge,
Rockford, Eagleton Village, Smoky Mountains-Newfound Gap and Smoky
Mountains-Fontana Area.
A Severe Thunderstorm Watch remains in effect until 600 AM EDT for
southwestern North Carolina...and east Tennessee.
LAT...LON 3499 8420 3522 8461 3544 8424 3587 8394
3574 8328 3571 8325 3566 8330 3566 8335
3557 8349 3556 8377 3552 8388 3541 8402
3531 8404 3523 8400 3522 8396 3526 8380
3524 8369 3515 8373 3515 8370 3498 8395
TIME...MOT...LOC 0608Z 301DEG 38KT 3566 8403 3543 8421 3525 8451
DieganThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 8:17 PM EDT | Special Weather Statement | MRX | Hawkins | 43 min |
| Apr 8, 9:00 PM EDT | Special Weather Statement | MRX | Carter, Washington | 45 min |
| Apr 8, 9:18 PM EDT | Special Weather Statement | MRX | Hawkins | 42 min |
| Apr 9, 12:31 AM EDT | Special Weather Statement | MRX | Rhea | 29 min |
| Apr 9, 12:59 AM EDT | Special Weather Statement | MRX | Bledsoe, Loudon, McMinn, Meigs, Rhea, Roane | 46 min |
| Apr 9, 1:06 AM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Loudon, McMinn, Meigs, Monroe, Rhea and 1 more | 24 min |
| Apr 9, 1:13 AM EDT | Special Weather Statement | MRX | Hamilton, Marion, Sequatchie | 47 min |
| Apr 9, 1:40 AM EDT | Special Weather Statement | MRX | Blount, Loudon, McMinn, Monroe | 50 min |
| Apr 9, 1:55 AM EDT | Special Weather Statement | MRX | Grainger, Union | 50 min |
| Apr 9, 2:00 AM EDT | Special Weather Statement | MRX | Bradley, Polk | 30 min |
| Apr 9, 2:09 AM EDT | Special Weather Statement | MRX | Blount, Sevier | 51 min |
| Apr 9, 2:17 AM EDT | Special Weather Statement | MRX | Jefferson | 43 min |
| Apr 9, 2:38 AM EDT | Special Weather Statement | MRX | Greene, Hamblen | 52 min |
| Apr 9, 3:17 AM EDT | Special Weather Statement | MRX | Carter, Washington | 43 min |
| Apr 9, 3:50 AM EDT | Special Weather Statement | MRX | Johnson | 40 min |
| Apr 9, 3:13 PM EDT | Freeze Watch | MRX | Anderson, Bledsoe, Campbell, Carter, Claiborne, Grainger and 10 more | 12 hr |
| Apr 8, 8:20 PM EDT | Special Weather Statement | MRX | Scott, Wise, City of Norton | 40 min |
| Apr 9, 3:12 AM EDT | Special Weather Statement | MRX | Washington, City of Bristol | 48 min |
| Apr 9, 3:01 AM EDT | Special Weather Statement | MRX | Clay | 44 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.